Oregon, 2003

High Wind in Oregon, December 6, 2003

December 6, 2003 · NWS PDT · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 6, 2:29 AM PST, 47 minutes earlier.

Area forecast discussion, Dec 6, 2:29 AM PST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
229 AM PST SAT DEC 6 2003

.SHORT TERM...SATURDAY THROUGH MONDAY...THE GFS MODEL IS QUITE A BIT
FASTER THAN THE MESOETA IN MOVING THE FRONTAL SYSTEM ACROSS THE
CASCADES AND ACROSS EASTERN OREGON. ACCORDING TO THE LATEST
SATELLITE AND SURFACE OBSERVATIONS...THE GFS IS TIMING THE SYSTEM
MUCH BETTER THAN THE MESOETA. MANY LOCATIONS HAVE EXPERIENCED RAPID
WARMING AS THE WIND PICKS UP AND MIXES OUT THE COLD AIR.
EVENTUALLY...THE TEMPERATURE WILL DROP AFTER THE FRONT MOVES
THOUGH...BUT MANY STATIONS MAY INITIALLY SEE THE TEMPERATURE RISE
AND THEN FALL AS THE COOLER AIR MOVE IN. MOST PRECIPITATION WILL
FALL AS RAIN EXCEPT FOR ELEVATIONS ABOVE 6000 FEET.

ON SUNDAY... THE MID LEVEL SHORTWAVE TROUGH ASSOCIATED WITH THIS
SYSTEM WILL BE MOVING ACROSS THE AREA.  THIS SYSTEM WILL MAINLY
EFFECT THE EASTERN SLOPES AND THE EASTERN MOUNTAINS WITH ONLY A
SLIGHT CHANCE OF PRECIP OVER THE COLUMBIA BASIN.  THIS WILL BE
SHOWERY PRECIPITATION AND WILL BE LESS WIDE SPREAD THAN WHAT THE
AREA HAS BEEN EXPERIENCING OVER THE LAST FEW DAYS. SNOW LEVELS WITH
THIS SYSTEM WILL BE DOWN TO AROUND 2500 FEET.  A RIDGE OF HIGH
PRESSURE WILL START BUILDING INTO THE AREA SUNDAY NIGHT...BRINGING
IN A BRIEF DRY PERIOD FOR MONDAY. JACOBSON

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...EXTENDED
MODELS ARE BEGINNING TO COME A LITTLE BETTER IN LINE.  HOWEVER...THE
PLACEMENT AND TRACK OF THE LOW MOVING INTO THE PACIFIC NORTHWEST IS
STILL SHOWING SIGNS OF DISCREPANCY MONDAY NIGHT INTO TUESDAY NIGHT.
HOWEVER...SHOWER WILL CONTINUE THROUGH THURSDAY AS THE PATTERN
REMAINS ACTIVE...WITH SOME DRYING OCCURRING INTO FRIDAY.  PALMER

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 55 32 41 / 30 30 20
WALLA WALLA         59 35 43 / 30 30 20
TRI-CITIES          53 34 43 / 30 30 20
YAKIMA              47 29 40 / 30 30 20
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

77
Hazardous weather outlook, Dec 5, 4:32 AM PST, 22 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
432 AM PST FRI DEC 5 2003

ORZ041>050-WAZ024>030-061300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

WARM MOIST AIR HAS BEEN OVER RUNNING COLD AIR THAT HAS BEEN TRAPPED
NEAR THE SURFACE ALONG THE EASTERN SLOPES OF THE CASCADES AS WELL AS
SOME ISOLATED VALLLEY LOCATIONS PRODUCING ISOLATED AREAS OF FREEZING
RAIN.  THIS SHOULD CONTINUE UNTIL NOON TODAY WHEN THE TEMPERATURE
SHOULD RISE TO ABOVE FREEZING.  MORE FREEZING RAIN IS POSSIBLE AGAIN
TONIGHT AS THE COLD AIR WILL STILL REMAIN IN PLACE UNTIL IT IS MIXED
OUT BY STRONG WINDS AS THE COLD FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE PATTERN WILL REMAIN MOIST THROUGH SUNDAY AND THEN BEGIN TO DRY AS
A RIDGE BUILDS NEAR THE COAST.  THE SYSTEM ON SATURDAY AND SUNDAY
BEARS WATCHING FOR SOME POSSIBLE SNOW ACCUMULATIONS DEPENDING ON THE
STRENGTH AND TRACK OF THE SURFACE LOW THAT WILL FORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, John Day Basin

When
December 6, 3:16 AM PST to 4:30 AM PST
Where
John Day Basin forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER

A localized wind gust of 70 MPH was measured five miles southwest of John Day, at an elevation of 3,800 feet.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331719.